Hail, Phillips
- When
- June 14, 8:14 AM CST to 8:19 AM CST
- Where
- Phillips County, Crumrod
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.150, -90.980
Golfball size hail damaged windows and some vehicles.
A stalled frontal boundary was located from east-central Arkansas into north Mississippi during the morning of June 14, 2023. An upper-level disturbance moving through northwest flow aloft triggered showers and thunderstorms across Arkansas that moved east-southeast along the stalled boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A stalled frontal boundary was located from east-central Arkansas into north Mississippi during the morning of June 14, 2023. An upper-level disturbance moving through northwest flow aloft triggered showers and thunderstorms across Arkansas that moved east-southeast along the stalled boundary. A few storms were severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 14, 5:54 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 654 AM CDT Wed Jun 14 2023 ...New AVIATION... .SYNOPSIS... Issued at 237 AM CDT Wed Jun 14 2023 Expect showers and thunderstorms to persist for the next few days, especially over northern Mississippi. Main hazards will be damaging winds, hail and locally heavy rainfall. Temperatures will also begin to increase through the remainder of the work week. Highs will remain mostly in the 80s through Friday then warm to the 90s through the weekend into early next week. && .DISCUSSION... (Today through Tuesday) Issued at 237 AM CDT Wed Jun 14 2023 Model guidance show a a stalled boundary in central Mississippi that will be the main focus for the next few days. Current radar data indicates stronger storms moving through northern Mississippi along the stalled boundary. There will be two rounds of thunderstorms, with the first one lasting until mid-morning. There will be just a slight lull over most of the area by late morning, then the second round of showers will push through by 23z. CAMs show a bowing segment that will quickly push through Mississippi and continue to dive southeast into Birmingham's area. Storms should be completely out of the area shortly after midnight. Main hazards with this mornings round will be hail, then by this evening our wind threat will increase. We could still see hail this evening, possibly up to quarter sized given our steep lapse rates. Although hail and damaging wind will be the most prominent concerns, tornadoes can't be ruled out. In addition, locally heavy rainfall may be a threat. Highs today will mainly be in low to mid 80s, with lows tonight in 60s. The front will continue to stay parked over central Mississippi through Friday. This will promote the chance for scattered showers and thunderstorms mainly across northern Mississippi. Severe weather chances will remain isolated with gusty winds and hail the main hazards associated with these storms. By the end of the week into the weekend, expect hot and humid weather across the region with highs in the low 90s and heat indices approaching 103 in northern Mississippi by Saturday. We will remain in active pattern this weekend into early next week as several disturbances push into the Mid-South, including the passage of a low pressure system Sunday. The pattern would suggest increasing chances for severe storms with damaging winds, hail and locally heavy rainfall, especially for Sunday as the stronger trough approaches. Will continue to monitor these trends as the weekend approaches. && .AVIATION... (12Z TAFS) Issued at 646 AM CDT Wed Jun 14 2023 Primary forecast concern is timing of TSRA in the northwest flow aloft. For the morning, expect the bulk of TSRA over central AR to pass south of MEM. However, as with the case earlier this morning, upper air shear profiles suggest additional TSRA may form along the northward periphery of any dominant convection. For the TAFs, mainly followed the HRRR, but with slightly faster timing, accounting for the additional northerly development. Convective timing remains more unclear beyond 18Z. Last several runs of the HRRR show diminishing late afternoon/early evening TSRA potential, but not ready to buy off on that yet. In summary, confidence in late afternoon and evening TSRA is relatively low. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SWB AVIATION...PWB
Special Weather Statement
National Weather Service Memphis TN
855 AM CDT Wed Jun 14 2023
MSZ004-006-009-141445-
Tippah MS-Tishomingo MS-Prentiss MS-
855 AM CDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of southeastern Tippah,
southern Tishomingo and Prentiss Counties through 945 AM CDT...
At 854 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jumpertown, or 7 miles west of Booneville, moving east at 35 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Booneville, Baldwyn, Tishomingo State Park, Belmont, Jumpertown,
Tishomingo, Thrashers, Burton, Midway, Wheeler, Marietta, Golden,
Paden, Thrasher, Dennis, Gaston, Carter Branch, Holcut, Geeville and
Hobo Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
northeastern Mississippi.
&&
LAT...LON 3446 8816 3446 8827 3450 8854 3451 8854
3451 8858 3453 8874 3460 8873 3460 8879
3475 8875 3473 8812
TIME...MOT...LOC 1354Z 280DEG 32KT 3463 8869
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJCThe Little Rock radar (KLZK), 140 km away, was scanning. The volume nearest the first event began at 14:14 UTC.
1 hail. Local standard time, as filed.
Golfball size hail damaged windows and some vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115166.